Wisconsin, 2021Heavy Snow and Winter Weather in Wisconsin, February 28, 2021
February 28, 2021 · NWS GRB · 2 events in 2 counties and zones
A low pressure system tracked through northern Wisconsin during the early afternoon hours of February 28. Mainly snow fell across far northern Wisconsin with a mix of snow, rain, and freezing drizzle across central and northeast Wisconsin.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system tracked through northern Wisconsin during the early afternoon hours of February 28. Mainly snow fell across far northern Wisconsin with a mix of snow, rain, and freezing drizzle across central and northeast Wisconsin. A heavy band of 6 to 9 inches of snow fell across Vilas County, with 4 to 5 inches across northwest Oneida County in a few short hours.
Some of the higher snowfall totals included 8.8 inches 9 miles east northeast of Boulder Junction (Vilas Co.), 7.3 inches near Boulder Junction (Vilas Co.), 6 inches near Phelps and Eagle River (Vilas Co.), and 5 inches near Willow Reservoir (Oneida Co.).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 28, 6:31 AM CST, 2 hours 29 minutes earlier.
Area forecast discussion, Feb 28, 6:31 AM CST, 2 hours 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Green Bay WI
631 AM CST Sun Feb 28 2021
New Information added to update section
.UPDATE...
Issued at 624 AM CST Sun Feb 28 2021
Considered a FG.Y for eastern Wisconsin, but RAP and HRRR vsby
progs are in good agreement in showing the fog steadily shifting
WWD this morning. This seems reasonable given increasing ESE flow
and webcams/sfc obs along the lake are showing this happening too
with MTW now up to 1SM. So given the transient nature of the fog
and it's limited time in any given area, opted for an SPS instead
of an advisory.
Otherwise, dry air continued to hold off the precipitation. But
the dry air was rapidly being overcome in western Wisconsin, and
precipitation should expand ENE across the NW 1/2 of the forecast
area very quickly during the next several hours. Extrapolation of
the southern edge of the cold cloud tops in the deformation zone
continues to take them across far N-C WI, so the warning for
Oneida and Vilas still looks on track.
&&
.SHORT TERM...Today
Issued at 502 AM CST Sun Feb 28 2021
Quite a complex forecast this morning. A vigorous but fast moving
cyclone will race across the region today. The updated snowfall
forecast was right at 12 hour warning criteria (6"). However, feel
there will be a period of very nasty travel conditions across far
N-C WI mid-day as the heaviest snow occurs (perhaps some 1-2" per
hour snowfall rates.) That was the critical factor in the
decision to take Oneida and Vilas up to a warning. Even if totals
fall a little short of the 6" criteria, the travel impact is
likely to be significant for anyone out on the roads mid-day.
Elsewhere, adjusted the end time of the advisory along it's
southern extent. Travel impacts in this area will likely occur
this morning due to some FZRA. The boundary layer should warm
enough by afternoon to allow conditions to improve. Also ended up
delaying the start time of all the headlines to better line up
with the arrival of the precipitation.
Otherwise, FG was expanding in E-C WI as higher dew points arrive
in the area. Watching webcams, and conditions don't seem bad
enough to warrant a FG.Y yet. But will continue to monitor and
post an advisory if the visibility continues to drop. The added
wrinkle is a few obs reporting light precipitation. Changed the
WSR-88D to VCP 31 to get a better look at the light returns.
Watching to see of those continue to expand, indicating more
widespread DZ is occurring. That would be a problem because
temperatures away from the lake will be AOB freezing for a few
more hours. And of course it doesn't take much FZDZ to make roads
very slippery.
.LONG TERM...Tonight Through Saturday
Issued at 407 AM CST Sun Feb 28 2021
Main focus in the long term will be a fast moving clipper system
bringing snow showers to the area late tonight into Monday.
Otherwise, a very quiet stretch of weather is expected across the
area next week as split upper flow dominates most of the CONUS.
Temps briefly fall below normal on Monday, then near or above
normal readings are expected but the models have back away on the
spring-like temps.
Sunday night into Monday...lingering light lake effect snow
showers and flurries will be possible across far northern WI,
especially Vilas Co., in the early evening with little to no
accumulation expected. Then attention turns to a fast moving
clipper system diving across the area. Models continue to show a
surface cold front, accompanied by a mid-level shortwave and
upper support from the left entrance region of a 120 kt jet.
Soundings showing a saturated (for a short time), fairly
isothermal layer from the surface to around 10,000 ft, along with
a brief period of decent lift in the DGZ, and with steep mid-
level lapse rates. Northwest flow over Lake Superior could add a
little extra boost to the activity as well. This will all lead to
a round/burst of snow showers across much of the area, near/behind
the surface front. Models has slowed the arrival slightly, and
there still is a little uncertainty if/where a "heavier" band of
snow will fall as the the area could be rather small (focused
over central WI this model run). Models remain fairly skimpy on
the QPF as the system lacks deep layer moisture, is fast moving,
and there is some dry air at the lower levels to overcome. But
some meso models are a little higher and with dynamics in play,
did bump up amounts a little but snow totals remain under an
inch. It will be a fluffier snow as well, with snow ratios
generally between 13:1 and 20:1. Northwest winds gusting up to
20-25 mph could produce some minor blowing/drifting snow. While
amounts will be on the low side, there the quick burst of snow
before/during the Monday morning rush could make for a more
impactful event (especially north and west of the Fox Valley based
on current timing). The snow will end by 18z, with the exception
of northern WI where delta T's near 20 and a northwest flow could
keep some flurries going into the afternoon. CAA will crash 850mb
temps to between -13C and -19C (far northeast WI) which will help
keep highs in the teens and 20s.
Rest of the long term...split upper flow will bring very quiet
late winter conditions to the area. Surface high pressure slides
over the area Monday night then shifts southeast of the region on
Tuesday. Closed low still forecast to track well south of the
region mid-week, with a weak shortwave trough pushing across the
northern Great Lakes. Looks like any precip with this shortwave
will stay north of the area. South winds and mixing up to 925mb
should allow highs to climb into the 40s for most spots on
Tuesday. Still some uncertainty on just how warm temps will get
the rest of the week. The MEX guidance for Green Bay dropped by
15 degrees for Thursday from 24 hours ago. Models have shifted to
more of a northerly flow mid to late week as high pressure extends
south of west of Hudson Bay. This setup would make getting to the
40s challenging. Nudged highs down a little from the model blend,
but if this trend continues, would have to keep lowering temps.
&&
.AVIATION...for 12Z TAF Issuance
Issued at 502 AM CST Sun Feb 28 2021
FG/ST was already resulting in some LIFR conditions near the lake
early this morning. Conditions across the rest of the area will
quickly drop to IFR/LIFR as precipitation develops northeast
across the area. Improvement will occur this afternoon as the
storm system generating the precipitation races through the area
and off to the northeast.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 3 PM CST this afternoon for WIZ011-
012-018-019.
Winter Weather Advisory until noon CST today for WIZ013-021-030.
Winter Storm Warning until 6 PM CST this evening for WIZ005-010.
&&
UPDATE.........Skowronski
SHORT TERM.....Skowronski
LONG TERM......Bersch
AVIATION.......Skowronski
Hazardous weather outlook, Feb 28, 6:54 AM CST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
654 AM CST Sun Feb 28 2021
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011200-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
654 AM CST Sun Feb 28 2021
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Today and Tonight
A band of dense fog shifting west off Lake Michigan will produce
hazardous travel conditions in eastern Wisconsin for a time this
morning.
Travel conditions north and west of the Fox Valley will
deteriorate quickly during the middle to late morning. Mainly
snow is expected across north-central Wisconsin, while a mix of
snow, sleet and freezing rain occurs from central through
northeast Wisconsin. The hazardous travel conditions will continue
into the afternoon across north-central Wisconsin. Warming
temperatures will allow much of the mixed precipitation from
central through northeast Wisconsin to transition to rain or a
rain/wet snow mix.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A round of snow showers late tonight night into Monday morning
may leave roads slick for the Monday morning commute.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to report snowfall measurements and any
instances where roads become icy due to freezing rain.
LMZ521-522-541>543-011200-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
654 AM CST Sun Feb 28 2021
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The probability for widespread hazardous weather is low.
Skowronski
In the hours before
Special weather statement, Feb 28, 6:11 AM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Green Bay WI
611 AM CST Sun Feb 28 2021
WIZ022-038>040-048>050-073-074-281400-
Door-Outagamie-Brown-Kewaunee-Winnebago-Calumet-Manitowoc-
Southern Marinette County-Southern Oconto County-
611 AM CST Sun Feb 28 2021
...DENSE FOG WILL RESULT IN HAZARDOUS TRAVEL CONDITIONS FOR A TIME
OVER EASTERN WISCONSIN THIS MORNING......
Moisture arriving in the area on light southeast winds resulted
in the formation of fog over Lake Michigan overnight. The fog will
shift northwest across the area this morning as winds begin to
increase from the southeast. While the fog is moving through, the
visibility could drop to less than 1/4 mile for a couple hours,
resulting in hazardous travel conditions. Temperatures will be
slowly rising from near the freezing mark. Pavement temperatures
may be a little slower to warm, so it is possible for some icy
patches to develop on untreated roads, sidewalks, and parking
lots.
Be sure to slow down and use your low-beam headlights if you are
traveling across eastern Wisconsin this morning. Allow extra
distance between your vehicle and other vehicles on the road, and
be alert for the possibility of slippery spots due to ice.
Skowronski
Special weather statement, Feb 28, 7:46 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Green Bay WI
746 AM CST Sun Feb 28 2021
WIZ022-031-037>040-045-048-049-073-074-281700-
Door-Shawano-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Southern Marinette County-Southern Oconto County-
746 AM CST Sun Feb 28 2021
...DENSE FOG WILL RESULT IN HAZARDOUS TRAVEL CONDITIONS OVER
PORTIONS OF EASTERN AND CENTRAL WISCONSIN THIS MORNING......
Look for areas of dense fog across portions of central, northeast,
and east-central Wisconsin this morning. The fog is expected to
shift northwest across the area this morning as winds begin to
increase from the southeast. While the fog is moving through, the
visibility could drop to less than 1/4 mile for a couple hours,
resulting in hazardous travel conditions. Temperatures will be
slowly rising from near the freezing mark. Pavement temperatures
may be a little slower to warm, so it is possible for some icy
patches to develop on untreated roads, sidewalks, and parking
lots.
Be sure to slow down and use your low-beam headlights if you are
traveling across the area this morning. Allow extra distance
between your vehicle and other vehicles on the road, and be alert
for the possibility of slippery spots due to ice.
Kurimski
Heavy Snow, Vilas
- When
- February 28, 9:00 AM CST to 4:00 PM CST
- Where
- Vilas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
The highest snowfall totals across Vilas County included 8.8 inches 9 miles east northeast of Boulder Junction, 7.3 inches near Boulder Junction, and 6 inches near Eagle River and Phelps.
Winter Weather, Oneida
- When
- February 28, 9:00 AM CST to 4:00 PM CST
- Where
- Oneida forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.706, -89.522 (the zone’s center; the record gives no point)
The highest snowfall totals across Oneida County included 5 inches near Willow Reservoir and 4.8 inches near Hazelhurst.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in U.S. Virgin Islands, February 28, 20211 death · 1 event
- Flash Flooding and Flood in Kentucky, February 28, 2021$3.8 million · 6 events
- Flash Flooding and Hail in Tennessee, February 28, 20211 injured · $225,000 · 50 kt wind · 9 events
- Flooding in West Virginia, February 28, 2021$93,000 · 16 events
- Tornado and Flash Flooding in Kentucky, February 28, 2021$10,000 · EF1 · 38 events
- Tornado in Kentucky, February 28, 2021$40,000 · EF1 · 1 event
- Tornado in Louisiana, February 28, 2021$30,000 · EF1 · 1 event
- Damaging Winds in Mississippi, February 28, 2021$75,000 · 50 kt wind · 2 events
- Flooding in Ohio, February 28, 2021$16,000 · 16 events
- Flooding in Kentucky, February 28, 2021$12,000 · 15 events
- Flood in Illinois, February 28, 2021$20,000 · 1 event
- Hail and Lightning Strike in Texas, February 28, 2021$15,000 · 1.5 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937447, 937487.